Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 73, NWS Raleigh, NC

August 9, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 9, 2003, 9:56 PM EDT for Davidson County, North Carolina. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 9:56 PM EDT (01:56 UTC)
Expired
Aug 9, 2003, 11:30 PM EDT
In force
94 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 100202
FFWRAH
NCC057-100330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
956 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 956 PM EDT THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING
  NORTHEAST ACROSS THE YADKIN RIVER AROUND HIGH ROCK LAKE INTO
  CENTRAL DAVIDSON COUNTY SOUTHWEST OF LEXINGTON. VERY HEAVY
  DOWNPOURS MAY BE EXPECTED ALONG INTERSTATE 85 EAST THROUGH
  LINWOOD INTO LEXINGTON THROUGH 1130 PM. ADDITONAL SLOW MOVING
  STORMS MAY BE EXPECTED IN THE THOMASVILLE AREA.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  THOMASVILLE.
  LINWOOD.
  LEXINGTON.
  GORDONTOWN.

FLOODED ROADS ARE MORE DIFFICULT TO SEE AT NIGHT. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT
IN RISING WATER SHOULD BE ABANDONED.

$$

13
1 follow-up statement
000 
WGUS72 KRAH 100241
FFSRAH
NCC057-100330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 PM EDT SAT AUG 9 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CENTRAL DAVIDSON 
COUNTY UNTIL 1130 PM...

SLOW MOVING THUNDERSTORMS CONTINUED TO DRIFT SLOWLY EAST OVER 
CENTRAL DAVIDSON COUNTY. THE STORMS HAD SHIFTED EAST OF BADIN 
LAKE...WHERE TWO TO THREE INCHES OF RAIN FELL IN THE BADIN LAKE AND 
LINWOOD AREAS. HEAVIER RAIN WILL BE CONCENTRATED SOUTH OF 
LEXINGTON...IN THE GORDONTOWN AND DENTON AREAS...WHERE AN ADDITIONAL 
1 TO 2 INCHES ARE POSSIBLE THROUGH 1130 PM. MOTORISTS ON ROUTE 47 
SHOULD BE ALERT FOR WATER ON THE ROAD AND REDUCED VISIBILITY IN 
HEAVY DOWNPOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE 
TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:45 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 9:45 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT SAT AUG 9 2003

...THREAT OF FLASH FLOODING TO CONTINUE THROUGH 300 AM FOR THE
PIEDMONT AND SANDHILLS...

ONGOING CONVECTION... WITH CELL MERGERS AND TRAINING... WERE
OVER AREAS FROM THE SOUTHWEST THROUGH THE NORTHEAST PIEDMONT...
AND CLIPPING THE NORTHWEST SANDHILLS REGION OF MOORE AND
MONTGOMERY COUNTIES. THE HARDEST HIT AREAS SO FAR WERE BURLINGTON TO
HILLSBOROUGH TO NEAR ROXBORO. RAINFALL RATES CONTINUE VERY HIGH...
IN THE 2 TO 3 INCH RANGE PER HOUR. OF COURSE... THESE RATES ON
SATURATED GROUND ARE PRODUCING LOCAL FLASH FLOODING AGAIN THIS
EVENING.

WATER VAPOR INDICATES UPPER LEVEL JET ENERGY WAS KEEPING CONVECTION
GOING STRONG ESPECIALLY OVER THE PIEDMONT. TIMING OF ONE UPPER LEVEL
VORT WILL PASS THE REGION WELL AFTER MIDNIGHT... KEEPING CONVECTION
GOING UNTIL THEN.... WITH ONLY SLOW EASTWARD PROGRESSION GIVEN
RADAR CURRENT TRENDS.

WILL LOWER POP EAST AND GO WITH CATEGORICAL POP W-N.

.RAH...NONE.

BADGETT
Hazardous weather outlook, Aug 9, 5:22 AM EDT, 16 hours 34 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100922-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
522 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL
FROM THUNDERSTORMS MAINLY THIS SATURDAY MORNING IN COUNTIES ALONG
AND TO THE WEST OF U.S. ROUTE 1.

.DAYS TWO THROUGH SEVEN...

OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING
FROM SCATTERED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

RFG

In the hours before

Local storm report, Aug 9, 8:24 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
824 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5 E VASS                  NC   FLASH FLOODS
08/09/03   MOORE                          ROAD CLOSINGS ALONG CRANE
                                          CREEK AND LOWER LITTLE
                                          RIVER.

0715 PM    ABERDEEN                  NC   FLASH FLOODS
08/09/03   MOORE                          ROUTE 15/501 AND ROUTE 211
                                          FLOODED. NOT QUITE
                                          IMPASSABLE

MLM
Special weather statement, Aug 9, 8:26 PM EDT, 1 hour 30 minutes before
NCZ008-025-041-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO WESTERN GRANVILLE
AND DURHAM COUNTIES...

AT 825 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS FROM BUTNER
TO BEREA OVER GRANVILLE COUNTY... AND FROM WEST DURHAM TO BAHAMA
OVER DURHAM COUNTY... MOVING SLOWLY EAST AT 15 MPH. THESE STORMS
WERE PRODUCING RAINFALL RATES IN EXCESS OF 2 INCHES OF RAINFALL
PER HOUR. IF THESE STORMS LINGER LONGER THAN EXPECTED...
FLASH FLOODING MAY RESULT.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... DURHAM...
BUTNER... CREEDMOOR.

HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT
30 TO 45 MINUTES CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD
DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW
LYING AREAS CAN BE EXPECTED.

PWB
Local storm report, Aug 9, 9:01 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
901 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    HILLSBOROUGH              NC   FLASH FLOODS
08/09/03   ORANGE                         REPORTS OF FLOODING IN THE
                                          NORTHERN HALF OF ORANGE
                                          COUNTY INCLUDING SAWMILL
                                          ROAD... WILKERSON ROAD...
                                          ALLIE MOORE ROAD... AND
                                          CARR STORE ROAD.

PWB
Local storm report, Aug 9, 9:11 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
911 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    VASS AND SOUTHERN PINES   NC   FLOOD
08/09/03   MOORE                          911 CENTER REPORTS HIGH
                                          WATER ON ROADS...LAKE ROAD
                                          IS CLOSED.
Local storm report, Aug 9, 9:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
919 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

850 PM    ROXBORO                   NC   FLOOD
08/09/03   PERSON                         FLOODING OF MOBILE HOME
                                          PARK ON 501S IN ROXBORO.
                                          PARK IS IN A LOW LYING
                                          AREA.

PWB
Local storm report, Aug 9, 9:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
943 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    DURHAM                    NC   FLOOD
08/09/03   DURHAM                         ROAD FLOODING...HWY 501
                                          FROM MICKEY CIRCLE TO SMITH
                                          DR UNDER WATER. CABIN
                                          BRANCH...A CREEK IN
                                          NORTHERN DURHAM COUNTY...IS
                                          FLOODING YARDS AND RUNNING
                                          OVER BARCLAY ROAD.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:16 PM EDTFlash Flood WarningRAHOrange119 min
Aug 9, 9:42 PM EDTFlash Flood WarningRAHDurham93 min
Aug 10, 12:17 AM EDTFlash Flood WarningRAHRandolph118 min
Aug 10, 12:35 AM EDTFlash Flood WarningRAHMontgomery100 min
Aug 10, 2:15 AM EDTFlash Flood WarningRAHMontgomery, Randolph3 hr
Aug 10, 11:50 AM EDTFlash Flood WarningRAHWake115 min
Aug 10, 5:33 PM EDTFlash Flood WarningRAHMoore87 min
Aug 10, 5:43 PM EDTFlash Flood WarningRAHHarnett2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.